Texas, 2008

Flash Flood and Lightning Strike in Texas, November 12, 2008

November 12, 2008 · NWS LCH · 2 events in 2 counties and zones

A low pressure area tracekd across east Texas and western Louisiana, creating up to 8 inches of rainfall. This resulted in some flash flooding in the Jasper, TX area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A low pressure area tracekd across east Texas and western Louisiana, creating up to 8 inches of rainfall. This resulted in some flash flooding in the Jasper, TX area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Nov 11, 9:44 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Nov 11, 9:44 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
944 PM CST TUE NOV 11 2008

.DISCUSSION...
H20 SATELLITE IMAGERY CLEARLY SHOWS THE AN APPROACHING UPPER LEVEL
TROUGH OVER WEST TEXAS...WHICH IS ENHANCING LIFT OVER SE TX THIS
EVENING. SFC ANALYSIS THIS EVENING SHOWING THE CLASSIC COASTAL TX
TROUGH BEGINNING TO TAKE SHAPE THIS EVENING...WHICH HISTORICALLY
SPELLS HEAVY RAINFALL POTENTIAL. SO FAR THIS AFTERNOON AND EVENING...
DOPPLER RADAR RAINFALL ESTIMATES 1-2 INCHES OF RAINFALL...WITH
AREAS OF 3-5 INCHES. THIS 3-5 INCH BULLSEYE EXTENDS FROM N JEFFERSON
AND HARDIN COUNTIES THROUGH S JASPER AND NEWTON COUNTIES IN SE
TX. THE PROBLEM...THE SE PROPAGATION OF THE AREA OF SHRA/TSRA HAS
ESSENTIALLY STALLED...AND IN FACT...LOOKS TO BE NUDGING N AGAIN
OVER THE SAME REGIONS THAT RECEIVED THE HEAVIEST RAIN EARLIER. ALL
NUMERICAL GUIDANCE...AS WELL AS HPC...HAVE INDICATED THE
LIKELIHOOD OF EXCESSIVE RAINFALL ACROSS ANY GIVEN AREA OF SE
TX...W AND C LA. FOR THIS...HAVE ISSUED FLOOD WATCH FOR THIS AREA
THE REMAINDER OF THE NIGHT INTO LATE WED MORNING.

TEMPERATURES IN THE MID 50S ACROSS INLAND SE TX/C LA FROM THE
EARLIER CONVECTION HAS ACTUALLY STARTED TO RISE TO NEAR 60 NOW
WITH THE LOW LEVEL FLOW BEGINNING TO PICK UP OFF THE GULF. BELIEVE
WILL SEE TEMPS REMAIN STEADY OR RISE A DEGREE OR TWO OVERNIGHT.
THUS...HAVE ADJUSTED HOURLY GRIDDED FORECASTS THIS EVENING...BUT
DIDNT CHANGE TEMPS PAST MIDNIGHT THRU 6 AM.

DML

.MARINE...
WITH THE LOW LEVEL FLOW BEGINNING TO PICK UP ACROSS THE COASTAL
WATERS...SCA CRITERIA WILL LIKELY BE MET OVERNIGHT.
THUS...ONGOING FORECAST IS ON TRACK.

DML

&&

.PREV DISCUSSION... /ISSUED 335 PM CST TUE NOV 11 2008/

DISCUSSION...

WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE
NORTHWESTERN HALF OF THE CWA THIS AFTERNOON PER RADAR IMAGERY.
ACTIVITY CONTINUES GENERALLY ALONG AND BEHIND AN OUTFLOW BOUNDARY
WHICH STRETCHED FROM NEAR BEAUMONT TO MARKSVILLE. THIS PRECIP IS
ANTICIPATED TO CONTINUE THROUGH TONIGHT INTO TOMORROW RESULTING IN
A HIGH THREAT OF LOCALLY HEAVY RAINFALL. IN FACT...RADAR HAS ESTIMATED
ISOLATED TOTALS OF UP TO 5 INCHES OF RAIN IN SOUTHEAST TEXAS SO
FAR. HAD THE CWA NOT BEEN EXTREMELY DRY OVER THE PAST 2
MONTHS...WOULD STRONGLY BE CONSIDERING A FLOOD WATCH FOR THE CWA
AS HPC GUIDANCE SHOWS WIDESPREAD RAINFALL TOTALS OF 3 TO 4 INCHES
THROUGH THURSDAY. HOWEVER EXPECT AREA TO BE ABLE TO ABSORB ANY
HEAVY RAINFALL WELL DUE TO THE RECENT DRY ANTECEDENT CONDITIONS
AND WILL HOLD OFF ON A FLOOD WATCH AT THIS TIME. DUE TO THE
WIDESPREAD OFF AND ON NATURE OF THE PRECIPITATION...HAVE RAISED
POPS TO NEAR 100 PERCENT FOR TONIGHT AND TOMORROW AS FIRST UPPER
LEVEL DISTURBANCE DEPARTS AREA TODAY AND NEXT ARRIVES TONIGHT INTO
TOMORROW.

IN ADDITION...RADAR HAS SHOWN A COUPLE OF STORMS WITH DECENT
MESOCYCLONES AT TIMES...INDICATIVE OF THE STRONG LOW LEVEL SHEAR
PER THE 12Z KLCH SOUNDING. SPC CONTINUES TO INDICATE A SLIGHT RISK
OF SEVERE WEATHER ACROSS THE WESTERN HALF OF THE AREA.
HOWEVER...THE WEAK INSTABILITY CHARACTERIZED BY CAPE VALUES OF 500
J/KG OR LESS SHOULD KEEP ANY SEVERE ACTIVITY ISOLATED AND MINIMAL.
THUS WILL LEAVE MENTION OF SEVERE OUT OF THE ZONES BUT CONTINUE TO
HIGHLIGHT THE HEAVY RAINFALL POTENTIAL.

ACTIVITY IS EXPECTED TO TAPER OFF SOMEWHAT ON THURSDAY BEFORE YET
ANOTHER UPPER LEVEL DISTURBANCE USHERS LOW LEVEL MOISTURE BACK
INTO THE AREA AND BRINGS ANOTHER ROUND OF PRECIPITATION. IN THIS
SYSTEMS WAKE A POWERFUL COLD FRONT WILL SWEEP THROUGH FRIDAY
EVENING INTO EARLY SATURDAY...WITH GUSTY NORTHERLY WINDS AND MUCH
COOLER AND DRIER TEMPERATURES FOR THE WEEKEND INTO EARLY NEXT
WEEK.

MARINE...

GUSTY SOUTH WINDS AND MODERATE SEAS WILL CONTINUE THROUGH TOMORROW
AFTERNOON AS A STORM SYSTEM APPROACHES THE REGION FROM THE WEST.
ANTICIPATING A NOCTURNAL INCREASE IN WINDS TONIGHT AND CONTINUING
TOMORROW...THUS HAVE ISSUED A SCA FOR ALL WATERS THROUGH WEDNESDAY
AFTERNOON. AS THE COLD FRONT PUSHES INTO THE COASTAL WATERS LATE
WEDNESDAY AND THURSDAY...WINDS WILL SUBSIDE SOMEWHAT AND BRING A
BRIEF RESPITE FROM THE SCA CONDITIONS. HOWEVER...A MUCH STRONGER
COLD FRONT MOVING THROUGH THE GULF WATERS LATE FRIDAY INTO
SATURDAY WILL BRING NEAR GALE FORCE WINDS AND ROUGH SEAS FOR THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  64  75  60  71  59 / 100 100  50  30  10
KBPT  65  75  59  71  57 / 100 100  50  30  10
KAEX  59  70  57  71  53 / 100 100  50  30  10
KLFT  62  73  63  73  60 /  30 100  70  50  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING ZONES:
     ALLEN...BEAUREGARD...CALCASIEU...RAPIDES...VERNON.

TX...FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Nov 11, 5:42 AM CST, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
542 AM CST TUE NOV 11 2008

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-121145-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
542 AM CST TUE NOV 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEST OF A LINE FROM LAKE
CHARLES TO LEESVILLE THROUGH TONIGHT. LARGE HAIL IS THE MAIN
CONCERN AS AN UPPER LEVEL TROUGH OVER TEXAS APPROACHES. THERE IS A
MARGINAL THREAT FOR ROTATIN THUNDERSTORMS DEPENDING ON HOW MUCH
DAYTIME HEATING CAN DESTABILIZE THE ATMOSPHERE. ALTHOUGH THERE IS
SUFFICIENT LOW LEVEL SHEAR BELOW 5K FEET, RAIN COOLED AIR SHOULD
KEEP TEMPERATURES BELOW CONVECTIVE LEVELS.

THE MAIN ISSUE TODAY SHOULD BE HEAVY RAINFALL FROM LUFKIN TO LEESVILLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SECONDARY LOW LIFTING OUT OF SOUTH TEXAS COASTAL AREA AND INTO
OUR AREA WILL COMBINE WITH THE UPPER LEVEL TROF TO PRODUCE HEAVY
RAINFALL INTO WEDNESDAY NIGHT. SHOWERS SHOULD TAPER OFF ON
THURSDAY AS THE MAIN TROF AXIS MOVES SLOWLY EAST. TOTAL RAINFALL
AMOUNTS SHOULD RANGE FROM AROUND AN INCH ALONG THE I-10 CORRIDOR
TO UPWARDS OF 4 TO 6 INCHES IN THE LAKES AREA OF SOUTHEAST TEXAS
AND CENTRAL LOUISIANA. FLOODING DOES NOT APPEAR TO BE A PROBLEM AS
THE GROUND HAS BEEN VERY DRY SINCE IKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FOR A FEW EMBEDDED
THUNDERSTORMS REACHING SEVERE LEVELS...MAINLY LARGE HAIL.

SWEENEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Jasper

When
November 12, 12:45 AM CST to 2:00 AM CST
Where
Jasper County, 1.26 mi WNW of Jasper to 1.9 mi NE of Jasper Bell Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
30.925, -94.020

Several homes on Second Street had water enter them after as much as eight inches of rain fell in a short time.

Lightning, Hardin

When
November 12, 2:30 AM CST
Where
Hardin County, 0.69 mi N of Sour Lake
Property damage
$75,000
Reported by
Newspaper
Coordinates
30.140, -94.400

Lightning struck a church educational building, destroying it.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142402, 142404.